The Clinical Side: The drug interactions maze

blogger templates
Making sense of this confusing topic


Pharmaceutical Representative

Many types of drug interactions can occur within the human body. Having a good working knowledge of this complex subject represents a huge opportunity for pharmaceutical representatives both to educate their customers and to better present their products.

A drug interaction can be defined as an increase or decrease in the available amount -- and therefore the effect -- of a medication caused by another medication, food or chemical that is simultaneously present in the body.

Sites of interaction

There are four main sites of interaction in the body.

The gastrointestinal tract. The gastrointestinal tract plays an important role in drug interactions. Some medications, such as cisapride, increase GI motility and therefore decrease the time other medications spend in contact with the lining of the stomach or intestines. This causes decreased absorption of those medications and an effective reduction in dose. Another interaction that can occur at the GI level is when some medications combine with ions found in foods and, as a result, form poorly absorbed complexes. This is why many antibiotics should not be taken with milk. Some medications bind to each other in the GI tract and thus decrease the availability of either or both drugs. Such drugs (like cholestyramine and warfarin) must be dosed several hours apart.

The liver. The human liver utilizes a mechanism called the P450 cytochrome system, which enables it to metabolize certain medications, foods and chemicals. The system uses heme-containing proteins called "cytochromes" to metabolize various substances.

The key human cytochromes are 3A4, 2D6 and 1A9. Approximately 50% of the medications that pass through the system are metabolized through 3A4, and about 30% of medications going through the system do so through 2D6. A substance that is metabolized by a particular cytochrome is said to be a "substrate" of that cytochrome. So, for example, buproprion, a substrate of cytochrome 2B6, is broken down by that cytochrome as it passes through the liver. An "inducer" of the P450 system is any substance that makes a cytochrome work more efficiently. An "inhibitor" of the system makes a cytochrome work less effectively. Inducers and inhibitors change the amount of metabolism that substrates are subjected to; inducers increase metabolism, resulting in less active substrate than usual, and inhibitors decrease metabolism, resulting in more remaining active substrate. To conceptualize this system more easily, think of the liver as a trash compactor with multiple chutes for each individual cytochrome. The substrate medications go down their appropriate chutes and are then metabolized. These substrates are metabolized more than usual if an inducer is also on board or less than usual if an inhibitor happens to be on board. Using the trash compactor analogy, the inducers can be thought of as increasing the "electricity" applied to the compactor, thus making for more efficient "trash compacting" and less active available medication. The reverse could be said of inhibitors (less "electricity," less efficient "compacting," more available active medication). This explains how inhibitors of P450 cytochromes can potentially cause accumulation of substrates and potential toxicity.

It is very important to realize that medications and other substances passing through the P450 system can be both substrates and inducers or inhibitors, often of different cytochromes. So, for instance, a medication that is a substrate of 3A4 can also be an inhibitor of 2D6 and an inducer of 2B6.

The blood. As medications travel through the blood, some of them bind to certain blood components, particularly the protein albumin. The portion of the drug that is "protein-bound" is inactive, unlike the free part that continues to go where it's needed. When two drugs that tend to bind to albumin (referred to as "tightly" or "highly" protein-bound) are on board at the same time, they compete for the limited number of albumin binding sites. The result can be that too much of either or both of those medications winds up spilling into the blood, possibly causing toxicity. So the concurrent use of two or more tightly protein-bound drugs -- such as NSAIDs, valproic acid and coumadin -- should be done with caution.

The kidneys. Vasoconstriction to the kidneys (and/or the liver) can reduce the metabolism of certain medications and therefore increase their effective doses, sometimes to toxic levels. Changes in the pH of urine, toward either more acidity or more alkalinity, can affect how some medications are reabsorbed into the renal tubules. This, in turn, can alter the effective dose of such medications. Finally, certain chemically similar medications compete to be excreted by the kidneys. The kidneys ultimately "favor" one of them, possibly resulting in high levels of the other.


Understanding how these interactions occur will give you more insight into your product and make you a better resource to the physicians you call on.

0 Response to "The Clinical Side: The drug interactions maze"

Poskan Komentar